Is it okay to take Buprenorphine while you are pregnant?
I am a 23 year old female. I have been taking Buprenorphine for the last year and I just found out I am pregnant. I take 16mg per day and I am worried that it will interfere with my pregnancy. Is it okay to continue taking this medication? Currently I am 2 months into the pregnancy. I have tried to stop taking it already, but I am suffering from severe withdrawal symptoms when I do.
Buprenorphine is a relatively new drug with some, albeit limited long term data. As with any drug, there are no specific trials to definitively know its effects in pregnancy. Regardless, you appear to have certain comorbidities that will make your pregnancy more complicated. Buprenorphine (or Subutex more commonly known as Suboxone when combined with naloxone) is a pill medicine to treat opioid dependence. It is a drug that is synthetically designed to prevent withdrawal from opioids. As mentioned, we do not have specific data, but Buprenorphine is considered Pregnancy Class C. Class C means that there are animal studies which suggests there may be some harm in pregnancy. That being said, how the drug effects rats in a small study is not necessarily important to how it effects you and your fetus. There are no obvious noted problems in women previously in your situation, but this is a small sample. As with any drug, even if there is risk, this must be weighed against the benefit. It is generally held that the stress on the body and the fetus of having the mother withdrawal from opioids would be far greater than any possible harm. Methadone is a similar, yet older drug, which is possibly safer. As such, some docs may recommend switching from Suboxone to Methadone. Talk to your ob/gyn and doctor. Do not stop any medication without talking to your doctor. Good luck!
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
- I started light spotting 7 days after I ended my period for 3 days. What could this be?
- Do ovarian cysts cause any odors?
- Are antispasmodic drugs and stitching on the neck of the uterus made in USA?
- Is this a normal symptom of uterine fibroid embolization?
- How can a woman check the position of her cervix?
Need More Info?